Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 32, NWS Binghamton, NY

August 13, 2018Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 13, 2018, 11:16 AM EDT for Bradford County, Pennsylvania. It was in force for 6 hr. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 11:16 AM EDT (15:16 UTC)
Expired
Aug 13, 2018, 5:15 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 73 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 11:18 AM EDTFLOOD5 W Milan, PAWATER ON ROADWAY (CHAPEL ROAD)
Aug 13, 11:57 AM EDTFLASH FLOODTroy, PA6 INCHES OF WATER BLOCKING ROADWAY NEAR ROUTE 6 AND WALLACE ROAD.
Aug 13, 12:11 PM EDTFLASH FLOOD2 Ne Gillett, PAFLOODING ON ROUTE 14 NEAR ROARING RUN ROAD. ROAD WILL BE CLOSED.
Aug 13, 12:15 PM EDTFLASH FLOOD1 Wsw Burlington, PAPORTIONS OF ROUTE 6 CLOSED DUE TO FLOODING OVER ROADWAY IN BURLINGTON AREA.
Aug 13, 12:15 PM EDTFLASH FLOODRidgebury, PASEVERAL ROADS CLOSED IN RIDGEBURY AREA DUE TO FLOODING.
Aug 13, 12:27 PM EDTFLASH FLOOD1 S Troy, PACREEK FLOWING ACROSS ROADWAY ON ROUTE 14 NEAR BEAVERDALE ROAD. ROAD TO BE CLOSED.
Aug 13, 12:35 PM EDTFLASH FLOODCanton, PASEVERAL ROADS FLOODED IN CANTON AREA.
Aug 13, 12:35 PM EDTFLASH FLOODCanton, PASEVERAL ROADS FLOODED IN CANTON AREA. SOME OF THEM CLOSED.
Aug 13, 12:35 PM EDTFLASH FLOODSse Canton, PASEVERAL ROADS FLOODED IN CANTON AREA.
Aug 13, 1:16 PM EDTFLASH FLOOD3 Ese Bentley Creek, PAROAD AND HOUSE FLOODING AT 244 WOLCOTT HOLLOW ROAD. NEARBY BRIDGE MAY BE WASHED OUT.
Aug 13, 1:16 PM EDTFLASH FLOOD3 Ese Bentley Creek, PAROAD AND HOUSE FLOODING AT 244 WOLCOTT HOLLOW ROAD. NEARBY BRIDGE MAY BE WASHED OUT. SEVERAL NEARBY ROADS ARE IMPASSABLE.
Aug 13, 1:43 PM EDTFLASH FLOOD2 S Ridgebury, PABOATS NEEDED FOR EVACUATIONS/RESCUES IN RIDGEBURY TOWNSHIP
Aug 13, 1:51 PM EDTFLASH FLOOD2 Nnw Ridgebury, PABERWICK TURNPIKE CLOSED NEAR PA/NY BORDER DUE TO FLOODING
Aug 13, 1:56 PM EDTFLASH FLOODTroy, PASIGNIFICANT FLASH FLOODING AROUND TOWN.
Aug 13, 2:21 PM EDTFLASH FLOODTroy, PARESCUE REQUESTED. MULTIPLE PEOPLE STUCK IN A STORE.
Aug 13, 2:40 PM EDTFLASH FLOODTroy, PAENTIRE TROY BOROUGH IS FLOODED. EVACUATIONS IN PROGRESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS51 KBGM 131516
FFWBGM
PAC015-132115-
/O.NEW.KBGM.FF.W.0032.180813T1516Z-180813T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1116 AM EDT MON AUG 13 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Bradford County in northeastern Pennsylvania...

* Until 515 PM EDT Monday.
  
* At 1112 AM EDT, Doppler radar indicated heavy rain across the a 
  large portion of Bradford County, especially in the west. Heavy 
  rainfall up to 2 to 3 inches is expected into this afternoon. This 
  will cause flash flooding over many flood-prone areas in Bradford 
  County. 

* Some locations that will experience flash flooding include...
  Ridgebury, Canton, West Franklin, Troy, South Waverly, West 
  Burlington, Monroe, Sylvania and Alba.

This is a potential dangerous situation. Persons in flood prone 
areas should be prepared to take quick action to protect life and 
property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4200 7655 4169 7647 4169 7659 4157 7662
      4160 7688 4181 7691 4200 7691

$$
NICOSIA
2 follow-up statements
413 
WGUS71 KBGM 131631
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
1231 PM EDT MON AUG 13 2018

PAC015-132115-
/O.CON.KBGM.FF.W.0032.000000T0000Z-180813T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-
1231 PM EDT MON AUG 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
WESTERN BRADFORD COUNTY...

At 1228 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Up to two inches of rain have already fallen and an additional 
two inches or more is expected into the afternoon. Numerous roads 
are already flooded with Route 6 and 14 closed. Major flash flooding 
is expected along many small streams and creeks as the additional 
heavy rain falls. This is a dangerous situation and if you live in a 
flood prone area be prepared to act quickly to protect lives and 
property. 

Some locations that will experience flash flooding include...
Ridgebury, Canton, West Franklin, Troy, South Waverly, West 
Burlington, Monroe, Sylvania and Alba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4200 7655 4169 7647 4169 7659 4157 7662
      4160 7688 4181 7691 4200 7691

$$
NICOSIA
096 
WGUS71 KBGM 131849
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
249 PM EDT MON AUG 13 2018

PAC015-132115-
/O.CON.KBGM.FF.W.0032.000000T0000Z-180813T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bradford PA-
249 PM EDT MON AUG 13 2018

...THIS IS A FLASH FLOOD EMERGENCY FOR WESTERN BRADFORD COUNTY...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
WESTERN BRADFORD COUNTY...

At 244 PM EDT, Doppler radar indicated heavy rain continuing across 
the warned area. Up to 4 inches of rain has fallen. Major flash 
flooding is occurring with numerous roads and bridges flooded, at 
least 20 homes or buildings flooded. There were water rescues and 
evacuations on-going. People were reportedly trapped in a hardware 
store in Troy. Hardest hit areas were Ridgebury, Troy, and 
Burlington. Additional heavy rain will continue to cause serious 
life-threatening flash flooding. 

This is a FLASH FLOOD EMERGENCY for Western Bradford County. This is 
a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

Some locations that will experience major flash flooding include...
Ridgebury, Canton, West Franklin, Troy, West Burlington, Monroe, 
Sylvania and Alba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 4200 7655 4169 7647 4169 7659 4157 7662
      4160 7688 4181 7691 4200 7691

$$

NICOSIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:42 AM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 13, 6:42 AM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
642 AM EDT Mon Aug 13 2018

.SYNOPSIS...
A low moving across southern Pennsylvania will bring showers and
thunderstorms to the area today, some with very heavy rain. The
low will move into eastern New York on Tuesday and bring
additional showers.

&&

.NEAR TERM /THROUGH TUESDAY/...
Unusual August setup as a closed upper low meanders eastward
into Tuesday. Upper low is positioned over eastern Ohio this
morning and will drift into Pennsylvania over the next 24 hrs.
Deep tropical moisture lurking over the east coast and western
Atlantic is set to be tapped by the southeast flow ahead of the
low, and the upper divergence over eastern NY. This will develop
a surface low that meanders into southwest New England by
Tuesday morning. SHort term high resolution models are
exploding precip over northeast PA this morning into central NY
near that low level inflow and under the favorable upper jet.
With model QPF ranging from a couple to isolated 5 inch
amounts, and wet antecedent conditions, Flash Flood Watch seems
prudent for the area, especially given the sensitivity to rain
and the near term history, and the weak steering flow that will
cause slow moving cells. At this time, most threatened areas are
most of NEPA into the southern tier counties of NY. Threat
could extend further north later today and this evening into the
Finger Lakes, but that is less certain and that area has seen
less rain. WPC upgraded much of the area from marginal to
moderate threat for flooding as well.

Rain should taper off a bit this evening as some of the forcing
for the convection is instability and heating related. Showers
will fire again on Tuesday, but tropical inflow will have moved
east by then.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
350 AM Update...
Though not completely rain-free, this period appears to be our
best window for relatively benign weather.

Upper low will start to open up into a wave while exiting
northeast of the region Tuesday night. Lingering activity will
be quick to diminish Tuesday evening, and temperatures will
settle into the lower-mid 60s for lows. Decreasing clouds yet
waterlogged ground could easily lead to temporary areas of
fog Tuesday night-early Wednesday, but Wednesday itself looks
mostly sunny in Northeast PA and at least partly sunny in
Central NY if not indeed also more sun than clouds. Ridging will
also boost temperatures well into the 80s for most of the
region, which combined with still fairly humid dewpoints of mid
to upper 60s will make things feel a bit uncomfortable. Even
this supposedly tamer day could still produce a couple showers
and thunderstorms in the afternoon, mainly in Central NY where a
shallow boundary will skim by the region. Most of the area, and
time, will be dry.

Things will be quiet Wednesday night, with lows again in lower-
mid 60s, and areas of fog probably forming again.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
350 AM Update...
Forecast adjusted towards latest multi-model blend with little
change overall in the thinking. Confidence is now high enough to
place some of Central New York into likely range for showers-
thunderstorm chances Friday. Also, latest ECMWF for Sunday has
backed away from its earlier solution that allowed a system to
approach; thus as with Canadian/GFS models it does appear that
the second half of the weekend will be generally dry.

Previous discussion...
Thursday and Thursday night: The frontal boundary will be meandering
over our region with the exact location of the boundary
differing on operational modeling and the respective ensemble
guidance. Enough lift and moisture will likely be present for a
few pop up storms in the afternoon and evening. Given some mid-
level ridging ahead of the next front the 12Z GFS looks rather
overdone with QPF and storm coverage Thursday. Modeling has
trended slower overall with the timing of the next system
holding off till almost Friday now. Another day with highs in
the 80's and lows in the 60's.

Friday through Sunday...A surface low pressure system/upper
level trough will be approaching from the Great Lakes region and
will head towards extreme southeastern Canada. Associated with
this system will be a cold front. However, as is usual this far
out, there are differences between various ensemble members
regarding the timing of the passage of this front. Models have
been trending towards most of the action occurring Friday
afternoon. This will have to be monitored closely as we get
closer to this period.

Due to the uncertainty in the timing of the front and how far out
this still is, decided to cap POPs for showers and thunderstorms to
high-end chance rather than likely for now. Some lingering showers
are possible Friday night into early Saturday, but this is once
again highly dependent on the timing of the front. To account for
this uncertainty, left in chance POPs for this time period.
Otherwise, a drying trend should occur for the remainder of Saturday
and most likely Sunday as well, as high pressure looks to gradually
build in. The 12Z ECMWF shows another system approaching from the
Great Lakes for Sunday, but left this out of the forecast for
now since previous runs have not shown this with most other
models keeping precipitation chances well south of the area
along a stationary front.

High temperatures during this period will remain nearly steady in
the upper 70s to lower 80s. The most noticeable change will be the
dropping dew points behind the passage of Friday's cold front,
leading to a less humid weekend. Lows Friday night will be in the
lower to mid 60s and lows Saturday night will be in the upper 50s to
lower 60s.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...

Low moving south of the area with deep moisture will keep
showers over the area with scattered thunderstorms. This will
result in MVFR ceilings and visibilities with spotty IFR
conditions for much of the day and into the night. The rain is
expected to become lighter after midnight but with the abundant
moisture, IFR conditions are possible late in the period with
light winds and a more stable environment.

Light and variable winds through the period.

Outlook...

Tuesday through Tuesday night...Restrictions likely in
occasional showers/thunderstorms.

Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.

Friday...Restrictions possible due to showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through this evening for PAZ038>040-043-044-
     047-048-072.
NY...Flash Flood Watch through this evening for NYZ024-055-056.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...MDP
LONG TERM...BJG/MDP/MWG
AVIATION...DGM/DJN
Hazardous weather outlook, Aug 13, 11:15 AM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1115 AM EDT Mon Aug 13 2018

NYZ009-015>018-036-037-141515-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
1115 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

A slow moving low pressure system over Pennsylvania will bring
showers and thunderstorms to the area, some of which may contain
very heavy rain. This heavy rain may cause flooding of low lying
areas and culverts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday with isolated heavy rain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141515-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
1115 AM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday with isolated heavy rain
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 9:06 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
906 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLOOD            1 ESE SOUTHDALE         41.15N  76.24W
08/13/2018                   LUZERNE            PA   911 CALL CENTER

            WATER ON ROADWAY NEAR 617 WATERTON ROAD

&&

BJG
Local storm report, Aug 13, 10:56 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1056 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLOOD            1 W ULSTER              41.85N  76.53W
08/13/2018                   BRADFORD           PA   SOCIAL MEDIA

            WATER ON ROUTE 220 IN THE AREA OF WARREN'S TRUCKING.

&&

BJG
Local storm report, Aug 13, 11:05 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1105 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     FLOOD            5 WSW TOWANDA           41.75N  76.53W
08/13/2018                   BRADFORD           PA   SOCIAL MEDIA

            FLOODING ON OLD PLANK ROAD IN BURLINGTON TOWNSHIP

&&

BJG
Local storm report, Aug 13, 11:06 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1106 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLOOD            1 W ULSTER              41.85N  76.53W
08/13/2018                   BRADFORD           PA   SOCIAL MEDIA

            WATER ON ROUTE 220 IN THE AREA OF WARREN'S TRUCKING.

&&

CORRECTED EVENT TIME

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:15 AM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more45 hr
Aug 13, 6:49 AM EDTAreal Flood AdvisoryBGMWyoming3 hr
Aug 13, 7:21 AM EDTAreal Flood AdvisoryBGMBradford114 min
Aug 13, 7:55 AM EDTAreal Flood AdvisoryBGMLuzerne4 hr
Aug 13, 8:14 AM EDTFlash Flood WarningBGMBradford9 hr
Aug 13, 9:47 AM EDTAreal Flood AdvisoryBGMWyoming3 hr
Aug 13, 11:04 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Aug 13, 12:39 PM EDTRiver Flood WarningBGMBradford11 hr
Aug 13, 1:27 PM EDTFlash Flood WarningBGMBradford4 hr
Aug 13, 4:49 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Susquehanna, Wayne, Wyoming3 hr
Aug 13, 5:19 PM EDTAreal Flood AdvisoryBGMSusquehanna, Wayne6 hr
Aug 13, 5:20 PM EDTFlash Flood Warning EmergencyBGMBradford4 hr
Aug 13, 5:56 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Wayne, Wyoming7 hr
Aug 13, 6:08 PM EDTFlash Flood WarningBGMLackawanna, Susquehanna, Wyoming7 hr
Aug 13, 7:33 PM EDTAreal Flood AdvisoryBGMLackawanna, Wayne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.